Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Melbourne, FL

June 2, 2008Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 2, 2008, 2:52 PM EDT for Indian River County, Florida. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2008, 2:52 PM EDT (18:52 UTC)
Expired
Jun 2, 2008, 3:45 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:43 PM EDTHAIL 110 Wsw Vero Beach South, FLNICKEL TO QUARTER-SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 021852
SVRMLB
FLC061-021945-
/O.NEW.KMLB.SV.W.0032.080602T1852Z-080602T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN INDIAN RIVER COUNTY IN FLORIDA.

* UNTIL 345 PM EDT

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTHEAST OF FELLSMERE...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  SEBASTIAN...VERO LAKE ESTATES...VERO BEACH SOUTH...VERO BEACH
  HIGHLANDS AND GIFFORD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2756 8036 2756 8051 2756 8058 2782 8067
      2782 8051 2785 8050 2785 8049
TIME...MOT...LOC 1852Z 340DEG 6KT 2780 8056

$$

15
1 follow-up statement
000 
WWUS52 KMLB 021919
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT MON JUN 2 2008

FLC061-021945-
/O.CON.KMLB.SV.W.0032.000000T0000Z-080602T1945Z/
INDIAN RIVER FL-
317 PM EDT MON JUN 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT 
FOR INDIAN RIVER COUNTY...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR FELLSMERE...MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERO
BEACH SOUTH...VERO BEACH HIGHLANDS...STEVENS PARK...PINE TREE PARK...
PARADISE PARK...GROVENOR ESTATES AND DIXIE HEIGHTS

LAT...LON 2756 8036 2756 8051 2756 8058 2782 8067
      2782 8051 2785 8050 2785 8049
TIME...MOT...LOC 1917Z 340DEG 8KT 2776 8054

$$

DWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:24 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 10:24 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1024 AM EDT MON JUN 2 2008

.DISCUSSION...

...STRONG TO POSSIBLY SEVERE STORMS LATE THIS AFTERNOON AND
EVENING...

MORNING RAOBS AND LATEST ANALYSIS PAINT AN INTERESTING PICTURE
ACROSS THE FL PENINSULA.  THE KTBW/KXMR SOUNDINGS BOTH PEG LYR PW
BTWN 1.6 AND 1.8 WITH NO SIGNIFICANT MID LVL CAPPING.  THE LACK OF
A CAP IS DUE IN LARGE TO AN H85-H50 SHORT WAVE TROF EXTENDING FROM
NEW ENGLAND TO THE FL PENINSULA.  THIS TROF ALSO HAS INCREASED THE
WRLY FLOW COMPONENT ACROSS FL...ENOUGH TO DELAY THE FORMATION OF THE
EAST COAST BREEZE AND GIVE IT GOOD DEFINITION.

INSTABILITY PARAMETERS LOOKING IMPRESSIVE AS WELL:  GFS MODEL HAS
COMPUTED BNDRY LYR CAPE ALONG THE E COAST INCREASING FROM
1200-1800J/KG AT 18Z TO 1500-2100J/KG AT 00Z...LIFTED INDICES BTWN
-6 AND -8...AND TOTAL TOTALS 50.  COLD POOL ALOFT WILL ONLY ADD TO
THE MIX WITH H50 TEMPS RANGING FROM -8C AT KTBW...-9C AT KXMR...AND
-12C AT KJAX.

STAGE IS SET FOR SOME STRONG TSTRMS LATE THIS AFTN OR EARLY THIS
EVENING.  MAIN QUESTION IS THE TIMING OF THE MESOSCALE BOUNDARY
COLLISIONS.  WRLY H100-H70 STEERING FLOW OVER KTBW IS NOT QUITE AS
STRONG AS OVER KXMR...BUT NOT ENOUGH TO PREVENT INLAND PROGRESS OF
THE WEST COAST BREEZE.  ANTICIPATE AN INITIAL ROUND OF SCT
SHRAS/ISOLD TSTRMS OVER THE CWA ASSOCD WITH DAYTIME HEATING...
ESPECIALLY IN THE VICINITY OF THE EAST COAST BREEZE.  SECOND ROUND
MAY COME EARLY THIS EVENING AS OUTFLOW BOUNDARIES AND THE WEST COAST
SEABREEZE BEGIN TO INTERACT.  ISOLD PULSE SVR POSSIBLE DUE TO THE
COLD AIR ALOFT.

WILL INCREASE POPS OVER THE INTERIOR/COASTAL ZONES TO 40% THIS AFTN
AND STEP UP THE WORDING FOR STRONG CONVECTION.  ALSO WILL INCREASE
EVENING POPS ALONG THE COAST TO 50% (WITH THE SAME ENHANCED WORDING)
AS THE STRONGER WRLY FLOW WILL INCREASE BLOWBACK POTENTIAL.

&&

.AVIATION...
LCL MVFR CIGS BTWN FL020-030 DVLPG AFT 14Z.  WNDSHFT FM SW TO E/SE
BTWN 17Z-19Z AS THE EAST COAST SEA BREEZE DEVELOPS AND PUSHES
INLAND.  SEABREEZE NOT EXPECTED TO MAKE MUCH INLAND PROGRESS GIVEN A
LIGHT WRLY FLOW THRU FL100.  SCT MVFR SHRAS/ISOLD IFR TSRAS BTWN
18Z-22Z AREAWIDE...ESPECIALLY ALONG THE EAST/WEST COAST SEABREEZE
FRONT. SCT IFR TSRAS/ISOLD LIFR TSRAS BTWN 22Z-01Z AS THE WEST COAST
SEABREEZE AND OUTFLOW BOUNDARIES FROM EARLIER CONVECTION INTERSECT
WITH THE EAST COAST BREEZE OVER THE COASTAL COUNTIES.  MVFR SHRAS
MAY LINGER THRU 02Z...BUT MOST PRECIP SHOULD DISSIPATE BY 03Z.

&&

.MARINE...
LATE AFTN/EARLY EVNG TSTRM ACTIVITY WILL BE THE PRIMARY CONCERN AS
WRLY STEERING FLOW ALOFT PUSHES STRONG STORMS OFF THE E FL COAST.
SFC WND +G35KTS WILL PRODUCE LCLLY ROUGH SEAS...MAINLY OVER THE
NEARSHORE WATERS.  FREQUENT LTG AND VERY HEAVY RAIN EXPECTED AS
WELL.  OTHERWISE...NO WIND/SEA CONCERNS WITH SOUTHWEST WINDS
GENERALLY 10 KNOTS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

BRAGAW/VOLKMER
Hazardous weather outlook, Jun 2, 11:33 AM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1133 AM EDT MON JUN 2 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1133 AM EDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
A MOIST SOUTHWEST FLOW WILL GENERATE SCATTERED STORMS ALONG THE
EAST AND WEST COAST SEA BREEZE BOUNDARIES BY MID AFTERNOON.
SUBSEQUENT BOUNDARY INTERACTIONS THROUGH EARLY EVENING WILL
GENERATE ADDITIONAL STORMS ACROSS INTERIOR SECTIONS. SOME STORMS
WILL BECOME STRONG AND PRODUCE FREQUENT TO EXCESSIVE LIGHTNING
STRIKES. A FEW COULD ALSO PRODUCE HAIL AND DAMAGING WINDS.

RESIDENTS ARE REMINDED THAT LIGHTNING MAKES EVERY THUNDERSTORM A
POTENTIAL KILLER. SEEK INDOOR SHELTER IMMEDIATELY IF THUNDER IS
HEARD OR IF STORMS BEGIN TO BUILD OVERHEAD.

...FLOOD IMPACT...
AFTERNOON STORMS ARE EXPECTED TO MOVE SLOWLY EAST AT 5 TO 10 MPH.
A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF 2 TO 3 INCHES.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL PUSH OFF THE EAST FLORIDA COAST LATE
THIS AFTERNOON AND EARLY THIS EVENING. SOME STORM MAY PRODUCE
SURFACE WIND GUSTS TO 35 KNOTS...FREQUENT LIGHTNING...AND LOCALLY
ROUGH SEAS. VERY HEAVY RAIN ASSOCIATED WITH THE STORMS WILL REDUCE
VISIBILITY TO LESS THAN A MILE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED STORMS ARE EXPECTED AGAIN TUESDAY AFTERNOON THEN COVERAGE
SHOULD DIMINISH UNTIL LATE WEEK WHEN MOISTURE IS FORECAST TO
INCREASE AGAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW/LASCODY

In the hours before

Special weather statement, Jun 2, 1:15 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT MON JUN 2 2008

FLZ059-064-021745-
MARTIN-ST. LUCIE-
115 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY...
SOUTHEASTERN ST. LUCIE COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR PORT SAINT LUCIE. THE STORM WAS MOVING SOUTH
ALONG THE EAST COAST SEA BREEZE BOUNDARY AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NORTH RIVER SHORES
...PORT SALERNO AND STUART.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS TO 40 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:44 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Saint Lucie61 min
Jun 2, 4:07 PM EDTSevere Thunderstorm WarningMLBLake, Volusia53 min
Jun 2, 4:27 PM EDTAreal Flood AdvisoryMLBOkeechobee2 hr
Jun 2, 4:59 PM EDTSevere Thunderstorm WarningMLBLake32 min
Jun 2, 5:36 PM EDTSevere Thunderstorm WarningMLBOsceola54 min
Jun 2, 5:44 PM EDTSevere Thunderstorm WarningMLBLake, Volusia50 min
Jun 2, 5:44 PM EDTSevere Thunderstorm WarningMLBOrange61 min
Jun 2, 6:14 PM EDTAreal Flood AdvisoryMLBOrange2 hr
Jun 2, 6:30 PM EDTSevere Thunderstorm WarningMLBOsceola60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.